EMA Multaq Review Expanded to Include Heart Side EffectsJul 15, 2011 | Parker Waichman LLP
European drug regulators are expanding their review of the heart drug Multaq after a clinical trial revealed increased cardiac side effects among patients taking the drug, reported Fierce Pharma.
The European Medicines Agency (EMA) will review data from the Multaq clinical study of patients with permanent atrial fibrillation.
Last week, Sanofi, the drug’s manufacturer, chose to discontinue the trial after monitoring a “significant increase in cardiovascular events” in certain participants. The company was hoping the Multaq trial would result in approval for treatment of irregular heartbeats in patients with a permanent version of the condition.
However, patients using the drug experienced a higher rate of adverse cardiovascular risks than those not using the drug.
Multag is currently used to treat patients with temporary irregular heartbeat and has been on the market in the U.S. since early 2010. In the European Union, the drug is approved for adult clinically stable patients with irregular heartbeat or lower heart rate.
Sale performance of Multaq is essential to Sanofi’s financial future, as it was expected the “blockbuster” drug would replace lost revenue caused by generic competition, says analyst.
Fierce Pharma reported that Multag received a thumbs-up from the EMA for second-line treatment.
Beginning July 18, the EMA will hold a meeting to consider further action regarding the risks associated with the drug. Until then, French officials have advised that physicians consider the risk-benefit for cardiovascular and liver issues before prescribing Multaq.
Sanofi also faces problems with its multiple sclerosis drug Lemtrada, which failed to meet the secondary endpoint in a recent clinical trial.
In January 2011, the U.S. Food and Drug Administration issued a warning that two patients taking Multaq suffered from severe liver injury. The agency issued a black box warning, the most severe warning, stating the drug can cause severe complications in patients with recent severe heart failure.